NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, September 29, 2016
Pharmacy and Medications
when should you not take ibuprofen. What other drug has the same active ingredient
Thank you for contacting Net Wellness.
Ibuprofen (Motrin®, Advil®) is a nonsteroidal anti-inflammatory drug (NSAID) which has both analgesic (work to take away pain) and antipyretic (fever reducer) proprieties. It can be found as a single agent or as a combination in cold and pain relief products.
There are many situations in which you should avoid any type of NSAID medication:
- It should be avoided in patient with previous allergies to NSAIDS or aspirin.
- It should be avoided in patients with cardiovascular disease as NSAIDS have been associated with increased risk of cardiovascular events including fatal heart attacks and strokes.
- It should be avoided in any stage of pregnancy and can also increase the risk of stomach irritation, inflammation, ulceration, bleeding and perforation in any persons.
- It can thin the blood so patients who take a blood thinner or have a bleeding disorder should not take outside of the direction and observation of their healthcare professional (physician or pharmacist monitoring their medication).
- Patients taking specific high blood pressure medication, kidney disease, liver disease, high blood pressure and persons > 60 years old.
- It should be avoided with alcohol.
- If you are using for migraines, you should also contact healthcare provider if you have not had a migraine diagnosis by healthcare provider.
- A headache that is different from usual migraine, worst headache of life, fever and neck stiffness, headache from head injury or coughing, first headache at =50 years of age, daily headache, or migraine requiring bed rest.
- Ibuprofen should be avoided prior to any surgery including dental procedures. There are many interactions with other medication and herbals with ibuprofen.
You should always speak with your prescriber and pharmacist prior to taking ibuprofen if you are taking any other medications or have other health conditions.
Sarah Hudson-DiSalle, PharmD, RPh
Specialty Practice Pharmacist of Outpatient Pharmacy
College of Medicine
The Ohio State University